Anaphylaxis in the MRI scanner
Several studies that review death from anaphylaxis say delay in administering epinephrine equates with increasing mortality.
One might think that, with increasing experience, an ER physician would eventually get to the point where nothing gets to them. Au contraire! With each passing year, I recognize how rapidly things can go from bad to worse, and I wanted to describe my most recent brush with terror.
Like most detective stories, it starts like this:
It was just another typical day in the ER, with the usual traffic in and out. I was about halfway through my shift, when there was a call overhead for "Code Blue MRI Scanner." The MRI scanner is waaaaaay on the other end of the hospital, and is completely isolated.
Because of that, I asked one of the (many) solid ED nurses we have to accompany me, and to help me find the scanner. As is my routine, I grabbed a gum elastic bougie for my back up, (translated: security blanket) and we headed down to the scanner.
On arrival, I found a pretty awful scenario; a woman had just been given IV contrast for her MRI. The tech told me the patient immediately started having breathing difficulties so he (appropriately) called a Code Blue.
On my initial exam, the patient is a middle aged, obese woman, with severe distress, tachypnea, and a hoarse frightened voice.
Checking the ABC's (or now CAB's) I saw a problem in each category.
Circulatory: Her skin was wet, and cool. I couldn't feel a radial pulse, but I knew she was perfusing some since she was talking. The quickly applied heart monitor showed a narrow complex tachycardia of 130.
Airway/Breathing: Her airway was impaired, with a husky voice and some coughing, but it seemed ineffective. A quick listen to her lungs reveals wheezing, with poor air exchange and a prolonged expiratory phase.
Of course, this screams ANAPHYLAXIS! Anaphylaxis is defined as:
"An acute multi-organ system reaction, potentially fatal, caused by the release of chemical mediators from mast cells and basophils." (Medscape)
This release of chemical mediators is done by the body's own immune system, in response to a re-exposure to an allergen. A typical example is where a person has been stung by a bee in the past, and had no serious reaction.
After the sting, the body develops antibodies to the bee venom. The next time they are stung, their immune system is activated, and releases the chemicals in excess. The most potent chemical is histamine, which causes most of the problems from such an allergic reaction.
Technically, this was an anaphylactoid reaction (same sequelae with same potential lethal outcome, but no previous exposure to the allergen), rather than an anaphylactic reaction. But that is an academic distinction at this point. She was crumping....and fast!
A few thoughts were going through my head, the first one being "MOMMA!!" She was on the brink of cardiopulmonary collapse, with death soon thereafter.
Part of the problem in running a code outside of the ER is "controlling the scene," much the same challenge you in the field must face. Scene control in the hospital goes like this: many people show up at a floor code, with a wide range of expertise.
My job in that setting is to quickly ascertain who can help with the resuscitation, and politely ignore the others. Fortunately, I had my ER nurse and our Rapid Response Team there to assist, both used to handling crisis situations.
The case for Epinephrine
Several studies that review death from anaphylaxis come to the same conclusion: Delay in administering epinephrine equates with increasing mortality.
I was steadfastly determined to not let her die on my watch, so I jumped in.
Luckily, we had a good IV already in place, so we turned the IV wide open, and added a pressure bag. The RT was instructed to start 100% oxygen, and prepare for possible intubation. In addition, I asked for a full strength Proventil nebulizer treatment to be started via mask to help relieve the bronchospasm. The nurses applied the necessary monitors, and the BP was measured at 80 systolic.
All we had in the crash cart was cardiac epinephrine, so I started off with 0.1mg IV push and silently prayed. Luckily, no V-tach/V-Fib appeared. In the following minute, I also added Solumedrol, Benadryl, and Zantac.
Solumedrol is a steroid, and helps stabilize the immune response. Benadryl and Zantac are both anti-histamines, and help block the toxic effects of the released histamine.
A few minutes passed. It felt like hours. I ordered another 0.1mg of epinephrine (and prayed silently again!). Her heart rate jumped to 150, but stayed as a sinus rhythm.
Yet another minute passed (maybe it was two). Her breathing and voice seemed to be unchanged, so I ordered a 3rd dose of epinephrine. A liter of normal saline had been infused within a 5 minute period.
Slowly, things began to improve. Her skin started drying up, and got a little warmer. Her breathing was less labored, with improved air exchange. Repeat blood pressure was up to 100 systolic.
We then started an epi drip, at 1 mcg/min. Her heart rate actually improved by first decreasing to 130, then down to 120.
After a very long 10 minutes (a short forever), it looked like she had turned the corner. I was able to escort her gurney to the ICU. In the Unit I got an EKG, to make sure her heart had tolerated the IV epinephrine. I went back to the ER, and picked up the next chart. Business as usual.
1. The person who doesn't get terrified at times while working in EMS is fooling themselves.
2. Remember my mantra (which you've perhaps read in other articles): "Don't just do something, stand there!" Well, this is a "Don't just stand there, do something!" scenario. Rapid administration of epinephrine is key to survival.
3. Cardiac epinephrine is better than no epinephrine at all. Like the Marines - improvise, adapt, overcome. Cardiac epinephrine is a 1:10,000 dilution (more dilute) and standard dose epinephrine is 1:1000 (more concentrated). The latter, administered IM, is the usual treatment for anaphylaxis. I didn't have that option immediately available, so I had to improvise, thus administering the more dilute epinephrine IV with the same successful result.
4. Always plan ahead and prepare for the worst. Be thinking about the next step. If the epinephrine doesn't turn things around quickly, you may have to intubate. Be prepared to do so before the moment arrives. Make sure you have all your tools ready.
Note: Here's a down and dirty way to make an epinephrine drip: Add 1 amp of cardiac epinephrine to 1 liter NS, run at 1cc/min (60cc/hr) to get a 1 mcg/min starting dose.
- Cardiac Care